Taste and smell alterations induced by medicines are quite common in the clinical practice with an estimated incidence ranging between 2 and 5%.
Many drugs (or drugs classes) have been associated to these kind of adverse reactions, among them: ACE-inhibitors, betalattamic antibiotics, biguanides, chlorhexidine, opioids, protease inhibitors and other antivirals, even though an actual incidence estimation for each of them is not currently available.
Since taste and smell disturbances are not life-threatening conditions for patients, they are often undervalued, dismissed by medical personnel and then barely reported to pharmacovigilance authorities. However, these adverse effects can seriously affect life quality: food enjoyment and food-linked social habits, in fact, can be seriously compromised by taste alterations, with consequent mood disturbances and difficulties in interpersonal relationships.
Taste and smell disturbances can also play an important role in the etiology of malnutrition, which affects about 40% of hospitalized patients.[2,3]
Mechanisms behind the disturbances
The mechanisms at the base of these events can be generally classified into two groups: direct mechanisms, i.e. derived by a direct action of the drug (drug-receptor interaction, alteration of the action potential in the cellular membrane of afferent and efferent neurons, interferences with neurotransmission and alterations of neural networks connections in cerebral regions associated with sensorial codification and modulation) and indirect mechanisms, which are consequences of drug side effects (limited access to chemical substances for the sensory receptors as for dry mouth, nasal congestion, taste papillae interruption/closure, infections or inflammations, electrolytic alterations in the sensory receptors environment, like for example the alteration of saliva and mucus components). However only a very few studies have been investigating the mechanisms by which a single drug can induce disgeusia or dysosmia.
Case reports in Italy
A study conducted on the Italian database of spontaneous case reports for drug adverse reactions published in 2011 found 182 cases of smell or taste alterations.4 Most reported classes of drugs were: macrolide antibiotics, antimycotic like terbinaphine, fluoroquinolones and protein-kinase inhibitors. It should be noted that in the majority of cases smell alterations, above all, were not listed by the technical file of the suspected medicines or were described as transitory.
However many cases reported by the Italian database seemed to be permanent or took very long time to disappear. For example, in a disgeusia case associated to clarithromycin, the reaction was still “persistent” 245 days after the treatment suspension; another case of smell disturbance, a likely consequence of a mucositis induced by sunitinib for a patient affected by renal cell carcinoma, “was still unsolved” 287 days after its onset.
In some situations, the sensory disturbance caused the treatment interruption, compromising the good outcome of the therapy. In 13.7% of patients, alterations of taste and smell were present simultaneously and this percentage rose to 44% when the suspected drug was a macrolide antibiotic.
Some ascribes the simultaneous appearance of taste and smell disturbances to the anatomical disposition of sensory transmission fibres of both senses,5 even though this appears to be in contrast with the results of other studies.
There is no standard treatment for these disturbances. When possible, considering the benefit-risk ratio, it could be appropriate to suspend the suspected drug, even though the efficacy of this intervention is not sure.
In conclusion, taste and smell alterations are a common adverse reaction to drugs, sometimes unexpected, which can seriously affect the quality of life. Doctors should be alerted on the clinical significance of these reactions and should report to the competent authorities.
Azienda Ospedaliera Universitaria of Pisa,
Tuscany Region Centre for Pharmacovigilance
- Otolaryingol Clin N Am 2004;37:1229-54.
- Oncologist 2010;15:913-20. CDI #nnf#
- Bone Marrow Transplant 2002;30:785-92. CDI NS
- Drug Saf 2011;34;849-59. CDI #fff#
- J Neurol 2010;257:130-8. CDI NS
- Behav Neurosci 2010;124:256-64. CDI NS